I’m Allergic To Side Effects

279pill_man_lores.jpg (JPEG Image, 650x650 pixels)

Image Source: Bryan Christie Design

‘Do you have any allergies?’

This is something we nurses ask all our patients. It’s quite an important piece of your current and past medical history. It can determine the path of your plan of care in virtually everything that has to do with the maintenance of your health and wellness.

Here’s the problem:

‘No, I’m not allergic’ –

‘So you’re not allergic to anything? No allergies that you know of? (We ask this because it is clearly stated on the front and on every page of your chart’s order sheets that you in fact do have allergies)

‘No, I’m not allergic. I just can’t take Penicillin.’ –

‘Oh? You can’t take Penicillin? Why is that? What happens?’

‘Oh, I break out in some red rash thing. They tell me I also started havin’ trouble breathing’ –

‘They?’

‘Yeah, that doctor down at the other hospital’

Time out

Clearly you can see this can be and could have been a serious problem.

 

‘Do you have allergies?’ –

‘Oh yeah! Tons! Whew!”Don’t give me them pain meds. Pain meds make me nauseous. I get real sick to my stomach. I get dizzy and light-headed. My mouth gets real dry.’

‘If they give me that blood thinner stuff. I bruise real easy too.’

‘Oh, and once that doctor gave me Ibuprofen… or err.. That ant-eye-flamtry stuff. Boy did It make my stomach upset.’

Nerd

(These are called side effects. These are not allergies.)

‘I see. We’ll be sure to let the doctor know about them.’ –

Raised Eyebrow

Advertisements

12 thoughts on “I’m Allergic To Side Effects

  1. LOL! I had a patient once who claimed she is allergic to MOM…so i can’t help but ask.. so what happens when you take it? I have diarrhea!!! (patient kinda got irritated) I said.. O-K!! The other one claims she can’t take soma at all because she is allergic to it when asked what are her reactions she said in a really scared voice how she fell asleep driving after taking it in the morning and she couldn’t wake up!! I said.. REALLY? You FELL ASLEEP?!:)

  2. LOL! I had a patient once who claimed she is allergic to MOM…so i can’t help but ask.. so what happens when you take it? I have diarrhea!!! (patient kinda got irritated) I said.. O-K!! The other one claims she can’t take soma at all because she is allergic to it when asked what are her reactions she said in a really scared voice how she fell asleep driving after taking it in the morning and she couldn’t wake up!! I said.. REALLY? You FELL ASLEEP?!:)

  3. Sean, thanks for visiting my blog. I just love comments!!
    I so can relate to this allergy thing! I hate it when you are admitting a patient and they have a peice of paper they pull out of their pocket FULL top to bottom of all the medications they can’t take (mostly because of side effects) because they are “allergic”. However they don’t know the names of the medications they currently take!

  4. Sean, thanks for visiting my blog. I just love comments!!
    I so can relate to this allergy thing! I hate it when you are admitting a patient and they have a peice of paper they pull out of their pocket FULL top to bottom of all the medications they can’t take (mostly because of side effects) because they are “allergic”. However they don’t know the names of the medications they currently take!

Your thoughts....? I'd love to hear from ya!

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s